Kentucky, 2012

Damaging Winds and Strong Wind in Kentucky, January 17, 2012

January 17, 2012 · NWS JKL · 16 events in 10 counties and zones

A line of strong to severe thunderstorms formed along and ahead of a strong cold front on January 17th. These storms produced widespread wind damage across eastern Kentucky.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$179,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms formed along and ahead of a strong cold front on January 17th. These storms produced widespread wind damage across eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 17, 12:37 PM EST, 28 minutes earlier.

Area forecast discussion, Jan 17, 12:37 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1237 PM EST TUE JAN 17 2012

.SHORT TERM.../THE REST OF TODAY/

CURRENT SYNOPTIC SET UP AS OF 15Z THIS MORNING HAS THE COLD FRONT
STILL PLACE FROM A LINE FROM NORTHEAST IN SOUTHWEST ALONG THE OHIO RIVER AND
INTO EXTREME SOUTHEASTERN MO. SOUTHWEST WIND GUSTS ACROSS THE AREA
HAVE BEEN IN THE UPPER 30S WITH SUSTAINED IN THE 20S. THE LL JET IS
STILL TRACKING THROUGH THE AREA AND MODEL SOUNDINGS SUGGEST THAT THE
AREA COULD STILL SEE SOME LAKE WIND CRITERIA GUSTS SO ISSUED A LAKE
WIND TILL 10PM. FROPA SEEMS TO BE AROUND 00Z AND WILL LIKELY GET A
FEW GOOD GUSTS SO CANXING IT BY 10PM SEEMS LIKE A GOOD TIMING.
WATER VAPOR SHOT SHOWS A GOOD BIT OF DRY AIR STREAMING NORTHEAST INTO
THE AREA. BECAUSE OF THIS....SHOWER ACTIVITY IN THE WARM SECTOR HAS
BEEN SPOTTY AT BEST SO WENT WITH AERIAL ON THE FORECAST WITH A LOW
POP AREA THROUGH 18Z UNTIL THE THE MAIN AREA OF PRECIP JUST AHEAD OF
THE FRONT TO THE NORTHWEST MOVES THROUGH.

WILL HAVE TO KEEP AN EYE ON THE LINE OF STORMS TO THE NORTHWEST.
CLOUD COVER LOOKS EXTENSIVE ENOUGH THAT NO BREAKS ARE POSSIBLE BUT
THE WAA FORECASTED TODAY MAY LEAVE EAST KY ENVIRONMENT JUST
SUSTAINABLE FOR THOSE STORMS TO MAINTAIN SOME STRENGTH WHILE MOVING
THROUGH. SO ADJUSTED POPS FOR THIS...ISSUED THE NPW...AND THE ZONES
ARE SENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

EARLY THIS MORNING A RATHER ZONAL PATTERN WAS IN PLACE ACROSS THE
CONUS WITH A BIT OF RIDGING EXTENDING FROM THE GULF OF MEXICO NORTH
INTO THE SOUTHEASTERN STATES. A COUPLE OF EMBEDDED SHORTWAVES WERE
MOVING EAST IN THE ZONAL FLOW...ONE WAS APPROACHING THE MID MS
VALLEY AND OH VALLEY REGIONS WHILE ANOTHER MORE POTENT ONE WAS
UPSTREAM MOVING FROM THE NORTHERN PLAINS INTO THE UPPER MS VALLEY
REGION. AT THE SFC HIGH PRESSURE WAS CENTERED NEAR BERMUDA. MEANWHILE
A PART SFC LOW WAS OVER QUEBEC WITH A FRONTAL ZONE EXTENDING SOUTH
SOUTHWEST INTO THE CENTRAL GREAT LAKES TO SFC LOW PRESSURE OVER
NORTHERN IL. THE FRONTAL ZONE THEN CONTINUED SOUTHEAST INTO THE
NORTHERN PLAINS.

A FEW SHOWERS AND SPRINKLES AND EVEN A COUPLE OF THUNDERSTORMS
CONTINUE WORKING EAST NORTHEAST ACROSS SOUTH CENTRAL AND EASTERN KY
EARLY THIS MORNING IN THE WARM SECTOR. TEMPERATURES WERE VERY MILD
FOR MID JANUARY RANGING FROM THE UPPER 30S TO THE UPPER 40S ACROSS
THE HEIGHT TERRAIN ABOVE 2000 FEET TO THE 50S ELSEWHERE. THESE
READINGS ARE ON THE ORDER OF 10 OR MORE DEGREES F ABOVE NORMAL HIGHS
FOR THIS TIME OF YEAR. CONVECTION REMAINED A BIT MORE ORGANIZED OVER
IN SOUTH INTO WESTERN AND WEST CENTRAL TN IN ADVANCE OF AN
APPROACHING SHORTWAVE WHILE CLOSER TO THE SFC LOW OVER NORTHERN IL
AND THE COLD FRONT EXTENDING SOUTH ACROSS MS AND INTO THE PLAINS
RATHER STRONG CONVECTION BY JANUARY STANDARDS HAS DEVELOPED
OVERNIGHT.

THE SFC LOW NOW OVER NORTHERN IL IS EXPECTED TO TRACK TO NEAR TORONTO
ONTARIO BY EARLY THIS EVENING...TRACKING ACROSS THE ST LAWRENCE
VALLEY TONIGHT AND REACH THE CANADIAN MARITIMES ON WED. THE MORE
SOUTHERN SHORTWAVE IS EXPECTED TO CROSS THE AREA AROUND OR SHORTLY
AFTER DAWN WITH THE STRONGER SHORTWAVE TRACKING INTO THE GREAT LAKES
THIS AFTERNOON AND REACHING THE MARITIMES BY WED AFTERNOON.
HOWEVER...THE COLD FRONT TRAILING SOUTH FROM THE SFC LOW IS EXPECTED
TO ENTER THE COMMONWEALTH THIS MORNING AND CROSS EASTERN KY DURING
THE AFTERNOON AND EARLY EVENING HOURS. SOME WARM ADVECTION IS
EXPECTED IN ADVANCE OF THE FRONT...WITH TEMPERATURES POSSIBLY
REACHING NEAR 60 DEGREES DURING THE AFTERNOON...BUT AT THE SAME TIME
CLOUD COVER WILL REMAIN RATHER EXTENSIVE. UPSTREAM CONVECTION
INCLUDING THUNDER NOW AND PROJECTED WEAK INSTABILITY
TODAY...ESPECIALLY JUST IN ADVANCE OF THE FRONT ARGUE FOR AT LEAST
ISOLATED THUNDER BEING MENTIONED TODAY. WINDS ALOFT ARE EXPECTED TO
REMAIN STRONG TODAY AND IT IS CONCEIVABLE THAT THE STRONGEST
THUNDERSTORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. THE
LATEST SPC DAY ONE OUTLOOK KEEPS THE REGION IN GENERAL THUNDER
OUTLOOK FOR TODAY WITH A 5 PERCENT PROBABILITY FOR WIND GUSTS GREATER
THAN OR EQUAL TO 50KT EXTENDING INTO LOCATIONS GENERALLY ALONG AND
WEST OF THE I 75 CORRIDOR. ALTHOUGH WE HAVE CARRIED NEAR 100 PERCENT
POPS FOR TODAY...CHANCES APPEAR BEST EARLY ON THROUGH ABOUT 15Z WITH
THE SHORTWAVE PASSING BY. THERE COULD BE A LULL FROM LATE MORNING
THROUGH EARLY AFTERNOON...THEN CONVECTION IN ADVANCE OF THE COLD
FRONT SHOULD MOVE INTO THE REGION OR DEVELOP...EXITING THE REGION BY
EARLY IN THE EVENING. GIVEN THE RATHER STRONG WIND FIELDS ALOFT WIND
GUSTS TODAY COULD GUST AS HIGH AS 30 AND 35 MPH DURING THE DAY TODAY
AND BRIEF GUST STRONGER THAN THAT IS POSSIBLE IN ANY STRONGER
THUNDERSTORMS. WITH THIS IN MIND HAVE INCLUDED A GUSTY WIND ATTRIBUTE
TO THE ISOLATED THUNDERSTORMS IN THE WX GRIDS AND PLAN TO INCLUDE
THIS IN THE ZFP AND HWO.

TONIGHT...COLDER AIR WILL MOVE IN BEHIND THE FRONT...BUT DEEPER
MOISTURE WILL ALSO BE DEPARTING FROM THE REGION. MODEL GENERALLY HAVE
SHALLOW MOISTURE REMAINING IN TEMPS BETWEEN -5C AND -12C WHICH SHOULD
BE SUFFICIENT FOR A FEW FLURRIES OR LIGHT SNOW SHOWERS TO MIX IN
BEHIND THE FRONT AS LOW LEVEL WINDS BECOME INCREASINGLY UPSLOPE.
HOWEVER...DUE TO THE VERY LIMITED MOISTURE THIS SHOULD NOT AMOUNT TO
MUCH WITH AT MOST A DUSTING FROM THIS ON THE RIDGES OF SOUTHEASTERN KY
BY DAWN ON WED. THE SHALLOW LOW LEVEL MOISTURE WILL LINGER INTO WED
SO REMAINING STRATOCU AND WEAK NW UPSLOPE FLOW SHOULD BE SUFFICIENT
TO SQUEEZE OUT A FEW FLURRIES IN LOCATIONS GENERALLY EAST OF
INTERSTATE 75.

AS FOR TEMPS...MAX TEMPS TODAY SHOULD AVERAGE ABOUT 15 DEGREES F
ABOVE NORMAL. COLD ADVECTION WILL LEAD TO MIN T CLOSER TO NORMAL FOR
MID JANUARY BY DAWN ON WED. BEHIND THE FRONT ON WED...THE AIRMASS
IS EXPECTED TO LEAD TO 8H TEMPS OF -8C TO -11C...WHICH SHOULD YIELD
MAX T IN THE MID AND UPPER 30S ON AVERAGE...OR 5 TO 10 DEGREES BELOW NORMAL.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

OVERALL...THE EXTENDED PART OF THE FORECAST WILL SEE ANOTHER LONG
PERIOD OF SOMEWHAT MILD WEATHER. THIS IS SUPPORTED BY THE NAO
TURNING BACK POSITIVE ONCE AGAIN. HOWEVER...WITH THAT SAID...MAY
STILL BE ENOUGH COLD AIR AROUND EARLY IN THE PERIOD TO PERHAPS LEAD
TO SOME MIXED PRECIPITATION ISSUES THURSDAY AND THURSDAY NIGHT.
OTHERWISE...THE PRIMARY PRECIPITATION TYPE FROM FRIDAY ONWARD WILL
BE RAIN AS THE MILD WEATHER STRENGTHENS OVER THE AREA. MODELS ARE
ALL IN FAIRLY GOOD AGREEMENT INTO THE UPCOMING WEEKEND WITH A VERY
PROGRESSIVE PATTERN SETTING UP (MUCH LIKE WE HAVE SEEN THIS WINTER).
THIS WILL YIELD SEVERAL PERIODS OF UNSETTLED WEATHER INTO EARLY NEXT
WEEK.

AS FOR THE FORECAST ITSELF...INITIAL CONCERNS SURROUND THURSDAY AND
THURSDAY NIGHT AS A FAST MOVING ALBERTA CLIPPER PUSHES EAST ACROSS
THE GREAT LAKES...DRAGGING A WEAK WARM FRONT ACROSS THE AREA ON
THURSDAY. AT THIS POINT...MOISTURE IS FAIRLY ELEVATED (ABOVE
10KFT)...BUT WOULD NOT BE SURPRISE TO SEE SOME FLURRIES OR
SPRINKLES. DAYTIME HIGHS MAY BE TEMPERED BY ANY CLOUD COVER...AND
THIS COULD SUPPORT FLURRIES THROUGHOUT THE DAY. BY THURSDAY
NIGHT...THE CLIPPER SYSTEM WILL SEND A COLD FRONT SOUTH ACROSS THE
AREA...PROVIDING A BETTER SHOT OF OMEGA AND PROVIDING A SLIGHTLY
BETTER CHANCE FOR SOME RAIN OR SNOW SHOWERS. AT THIS POINT...THE
PRECIPITATION SHOULD BE BRIEF AND QUICK HITTING...AND WITH
TEMPERATURES HOLDING IN THE 30S THROUGH THE EVENING...NOT REALLY
EXPECTING ANY SNOW ACCUMULATION PRESENTLY...BUT IT CANNOT BE RULED
OUT YET. AS THE DEEPER MOISTURE PEELS OUT OVERNIGHT...SOME SHALLOW
MOISTURE WILL REMAIN ACROSS THE EAST AND SOUTHEAST...WHICH MAY
SUPPORT A PERIOD OF DRIZZLE. WITH LOWS EXPECTED TO DIP JUST UNDER
FREEZING...THE POSSIBILITIES OF FREEZING DRIZZLE WOULD EXIST. THIS
PERIOD OF DRIZZLE SHOULD END CLOSE TO DAYBREAK...SETTING UP A QUIET
START TO FRIDAY...ALTHOUGH ANY FREEZING DRIZZLE OR SNOW SHOWERS
THURSDAY NIGHT COULD LEAD TO A FEW SLICK SPOTS EARLY IN THE MORNING.

BY FRIDAY AFTERNOON AND ESPECIALLY FRIDAY NIGHT...ISENTROPIC ASCENT
WILL RAMP UP AS A SHORTWAVE PUSHES EAST ACROSS THE CENTRAL PLAINS.
THIS WILL ALLOW MILD WEATHER TO FLOOD INTO THE OHIO RIVER VALLEY
WITH ISENTROPIC ASCENT LEADING TO THE DEVELOPMENT OF RAIN...WHICH
WILL LIKELY PERSIST INTO SATURDAY MORNING.

A BIT MORE UNCERTAINTY PRESENTS ITSELF THROUGH THE REST OF THE
WEEKEND AND INTO EARLY NEXT WEEK AS TO WHEN THE NEXT CHANCE OF RAIN
MIGHT ARRIVE. THE 12Z ECMWF HAD ANOTHER SYSTEM ARRIVING ON
MONDAY...BUT THE 00Z ECMWF HAS BACKED OFF THIS SYSTEM AND IS NOW DRY
FOR THIS PERIOD. STILL WARRANTS A CHANCE FOR RAIN...BUT THIS PERIOD
REMAINS VERY LOW CONFIDENCE. PRIOR TO ANY SYSTEM EARLY NEXT WEEK THE
REST OF THE WEEKEND IS SHAPING UP DRY AND MILD.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A STRONG FRONTAL SYSTEM STRETCHING FROM NE TO SW IS APPROACHING FROM
THE WEST. THIS FRONT HAS PRODUCED SEVERE THUNDERSTORMS AND TORNADOES
IN CENTRAL KENTUCKY AND SOUTHERN INDIANA...SO ANY STORMS ENCOUNTERED
SHOULD BE CONSIDERED POTENTIALLY VERY DANGEROUS. WINDS AT 5K FEET
ARE AROUND 50 KTS. WHEN THE FRONT PASSES...IT WILL PROVIDE A SURFACE
TO BE ABLE TO TRANSLATE SOME OF THE HIGHER MOMENTUM WINDS DOWN TO THE
SURFACE. ATTM...CEILINGS ARE GENERALLY MVFR AT THE TAF STATIONS.
THERE MAY BE SOME TEMPO IFR CIGS NEAR THE STRONGER
THUNDERSTORMS...HOWEVER THE POTENTIAL FOR LLWS IN AND NEAR THE
THUNDERSTORMS IS GOING TO BE THE BIGGEST HAZARD. THERE MAY BE SOME
SHOWERS BEHIND THE FRONT FOR A FEW HOURS...HOWEVER EXPECTING MOSTLY
MVFR WITH SOME TEMPO IFR ALSO POSSIBLE. THE FRONT SHOULD ENTER
FLEMING COUNTY AROUND 18Z AND MOVE ACROSS EASTERN KENTUCKY BY AROUND
02Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP/SHALLENBERGER
LONG TERM....
AVIATION...KAS
Hazardous weather outlook, Jan 17, 9:33 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
933 AM EST TUE JAN 17 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181745-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
933 AM EST TUE JAN 17 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. GUSTY
WINDS EXCEEDING 50 MPH ARE POSSIBLE IN THE STRONGEST
STORMS...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.

THROUGH THIS EVENING...WIND GUSTS UP TO 35 MPH ARE POSSIBLE...
THOUGH EXPOSED RIDGETOPS NEAR THE VA BORDER COULD EXPERIENCE GUSTS AS
HIGH AS 40 MPH.

ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE LATE TONIGHT IN
LOCATIONS SOUTH OF INTERSTATE 64 AND EAST OF INTERSTATE 75. NO SNOW
ACCUMULATION IS EXPECTED FROM THIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED SNOW SHOWERS ARE POSSIBLE EARLY ON WEDNESDAY MORNING NEAR
THE VA BORDER.

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS LATE THURSDAY AFTERNOON AND
THURSDAY EVENING. PATCHY FREEZING DRIZZLE IS POSSIBLE LATE THURSDAY
NIGHT EAST OF A LINE FROM MOREHEAD...THROUGH JACKSON...TO
MIDDLESBORO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JJ

In the hours before

Special weather statement, Jan 17, 12:30 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EST TUE JAN 17 2012

KYZ044-050>052-171815-
MONTGOMERY-ROWAN-BATH-FLEMING-
1230 PM EST TUE JAN 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 115 PM EST TUESDAY AFTERNOON...

   MONTGOMERY...
   ROWAN...
   BATH AND
   FLEMING.

AT 1229 PM EST...A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED ALONG A LINE EXTENDING FROM 16 MILES WEST OF FLEMINGSBURG TO
PARIS TO LEXINGTON-FAYETTE...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND
1235 PM EST...NEPTON AROUND 1240 PM EST...TILTON AROUND 1245 PM
EST...MOUNT CARMEL AROUND 1250 PM EST...WALLINGFORD AROUND 1255 PM
EST.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
January 17, 1:05 PM EST
Where
Montgomery County, Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.050, -83.950

Widespread power outages were reported throughout northern parts of the county. Power lines were down in downtown Mount Sterling.

Thunderstorm Wind, Menifee

When
January 17, 1:55 PM EST
Where
Menifee County, 2 mi SSE of Frenchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.923, -83.616

Trees were down and onto power lines in the Tarr Ridge area.

Thunderstorm Wind, Estill

When
January 17, 1:55 PM EST
Where
Estill County, 0.88 mi NW of Rice Station
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.710, -84.060

Trees were reported down along Kentucky Highway 1353.

Thunderstorm Wind, Estill

When
January 17, 2:00 PM EST
Where
Estill County, 0.69 mi N of Ravenna
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.690, -83.950

Trees were reported down along Kentucky Highway 1645.

Thunderstorm Wind, Estill

When
January 17, 2:08 PM EST
Where
Estill County, 0.88 mi SE of Barnes Mountain
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.620, -83.910

Trees were reported down along Kentucky Highway 851.

Thunderstorm Wind, Morgan

When
January 17, 2:10 PM EST
Where
Morgan County, Grassy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.870, -83.350

A tree was blown down in Grassy Creek.

Thunderstorm Wind, Powell

When
January 17, 2:13 PM EST
Where
Powell County, Stanton
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.850, -83.870

Trees were blown down and onto power lines in Stanton.

Thunderstorm Wind, Jackson

When
January 17, 2:25 PM EST
Where
Jackson County, 5 mi NNW of Mc Kee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.497, -84.035

A tree was blown down on Hwy 3446 five miles north northwest of McKee.

Thunderstorm Wind, Lee

When
January 17, 2:40 PM EST
Where
Lee County, 3 mi SW of Beattyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.549, -83.759

A tree was blown down on Tincher Hill Rd 3 miles southwest of Beattyville.

Thunderstorm Wind, Breathitt

When
January 17, 2:50 PM EST
Where
Breathitt County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.550, -83.380

Two trees were blown down on Highland Avenue in Jackson.

Thunderstorm Wind, Breathitt

When
January 17, 2:51 PM EST
Where
Breathitt County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.550, -83.380

A 12 inch diameter pine tree was snapped off about 6 feet up from its base along Armory Drive in Jackson.

Strong Wind, McCreary

When
January 17, 2:53 PM EST
Where
McCreary forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

Three state Highways were blocked for short periods of time, for less than 45 minutes apiece in and around Stearns. Statey Hwy 90 at mile marker one, State Hwy 3257 between mile markers 4 and 5, and State Hwy 927 between mile markers 5 and 7 all had trees across them at one time.

Thunderstorm Wind, Breathitt

When
January 17, 3:00 PM EST
Where
Breathitt County, 3 mi NE of Camp Lewis
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.611, -83.141

A deliver driver reported that numerous tree limbs were down along the roads throughout the county. One tree that was across Hwy 30E near the Breathitt/Magoffin line was blocking the road and had to be removed.

Thunderstorm Wind, Floyd

When
January 17, 3:10 PM EST
Where
Floyd County, Dotson
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.650, -82.870

Trees were blown down throughout the county. Several trees were snapped or uprooted and power lines were downed along Hwy 114 and in Rough and Tough Branch in and near the community of Dotson. A billboard was also severely damaged due to the winds. The local VFD reported several transformer fires due to the downed trees and power lines.

Thunderstorm Wind, Floyd

When
January 17, 3:15 PM EST
Where
Floyd County, 2 mi SW of Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.550, -82.776

Trees were blown down along Hwy 1210 two miles southwest of Martin.

Thunderstorm Wind, Floyd

When
January 17, 3:15 PM EST
Where
Floyd County, 1 mi E of Emma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.630, -82.702

Trees were blown down along Hwy 194 one mile east of Emma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357228, 357229, 367566, 367563, 367564, 357230, 357232, 357233, 357234, 357236, 357237, 357239, 357240, 357241, 357242, 357243.